caret icon Back to all discussions

Biologic treatment and multiple sclerosis

Hello! This is not a very cheerful topic, but I'd be very appreciative if anyone can share their experience.

I began taking Cimzia (a biologic) for my Ankylosing Spondylitis (AS) in December 2021. I was warned that multiple sclerosis (MS) was a possible side effect of the biologic. I have no family history of MS, so the side effect was considered unlikely for me.

Pre-biologic, my AS-related pain was focused to the SI joints. After beginning the biologic treatment, I noticed a reduction in SI joint-related pain. However, I also experienced newly developed lumbar, thoracic and cervical joint pain that has only gotten worse. I have not had a pain-free day since mid-February and most recently, I have been experiencing peripheral joint and nerve pain, primarily in my right elbow, hand and knee. I've also been fatigued and anxious.

Immediately my mind jumps to biologic-induced MS. I have appointments set up with my GP and rheumatologist, but I'm curious to know, has anyone on this forum who has started a biologic developed MS consequentially? Conversely, have you had AS-related symptoms that sounds like the above?

  1. Hey @ebabbey!

    I'm so sorry to hear you've been experiencing more pain and symptom's since starting biologics. It's really disheartening when the things that are supposed to make us better actually seem to cause more issues than we initially had. MS is also a major fear of mine, so I definitely understand your anxiety surrounding the whole situation.

    So, I did not notice any new symptoms after starting biologics other than I started getting reoccurring UTI's and I now have severe GI issues (probably Crohn's), but I do experience all of the new symptoms you have and it has all been attributed to my AS. Also, shortly after being diagnosed with AS I was also diagnosed with fibromyalgia, which is a very common combination. Two days before my AS diagnosis I was actually in the hospital because my symptoms were so out of control that they did in fact think I had MS. It was terrible to say the least.

    With all that being said, symptom onset varies from person to person, but I definitely think you are doing the right thing by bringing this to your doctor's attention. I hope everything turns out ok and they can maybe find a better treatment option for you that gives you the relief you need! If you have any other questions for me please feel free to reach out anytime!

    All my best,
    Katie, Team Member

    1. Hi there hope you're doing well today!
      I'm so sorry to read that you are experiencing new symptoms, I myself was on cimzia last year i was on it for about 3 months and i developed PVC's they are still not sure if it was caused by the cimzia injections or My AS but I'm only 38 and never had heart issues before so i believe that these biologics have different affects for each individual which can be very discouraging as Katie above said we rely on these medications and when they fail or cause new symptoms it can be discouraging i hope you find some relief and your doctors can provide a better solution for your symptoms please keep us posted on how it goes. Sending you lots of healing vibes!
      Nadine (Team Member)

      or create an account to reply.